MAUDE Adverse Event Report: DEPUY SPINE INC VIPER PRIME INSERTER HANDLE; ORTHOPEDIC STEREOTAXIC INSTRUMENT

DEPUY SPINE INC VIPER PRIME INSERTER HANDLE; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number 286750032
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/19/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is not expected to be returned for manufacturer review/investigation.A review of the receiving inspection (ri) for viper prime inserter handle was conducted identifying that lot number mf4262402 was released in a single batch.Batch1: lot qty of 153 units were released on june 14, 2017 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.The ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.The instrument(s) was not returned, and the investigation will be completed based on the supplied image(s).The image(s) was reviewed, and the complaint condition of unable to disassemble could not be confirmed as the image did not show any issues with the instrument.As the instrument(s) was not returned an as received, dimensional, material or drawing reviews are not applicable.A manufacturing record evaluation was performed and no issues were noted.There is no indication that a design or manufacturing issue contributed to the complaint as it was unconfirmed.No new malfunctions were observed during this investigation (based on the images) that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on (b)(6) 2020, the surgeon had to abandon using the cage and insertion instruments because of their inability to maintain a straight line.The thread that connected the silver handle to the tightening device for the cage was worn, and was a weak point in the insertion device mechanism.The ratcheted or tension attachment for the cage caused a dangerous misalignment of the banana cage during insertion.Once the cage had been attached to the insertion device in the correct fashion, the surgeon should have been able to insert it in a direct line with the instrument.The attachment of the cage was not able to hold the straight alignment, and upon insertion, the cage flexed, and went into the spinal canal.It is crucial especially for mis that the cage be able to be inserted in the exact line that the surgeon placed it in.Once in the correct position of the disc space ,it can release the tension.The handle can move medially, and can get in the desired position.Wear of the insertion device created an unsafe situation for the patient.There was a surgical delay of sixty (60) minutes.Another cage and inserter were used to complete the procedure.No fragments were generated.The procedure was completed successfully.There were no consequences to the patient.Concomitant devices reported: implant inserter sh connection (part number tft30101, lot e19di0971, quantity 1), viper prime inserter shaft (part number 286750031, lot unknown, quantity 1), prime stylet depth adjustor (part number 286750041, lot mf4288302, quantity 1), viper prime insert drive tube (part number 286750034, lot unknown, quantity 1), cage/spacer (part number unknown, lot unknown, quantity 1), handles (part number unknown, lot unknown, quantity 1), insertion instruments (part number unknown, lot unknown, quantity 1).This report involves one (1) viper prime inserter handle.This is report 3 of 7 for (b)(4).
 
Additional Manufacturer Narrative
Complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation summary: device was used for treatment, not diagnosis.If additional information is made available, the investigation will be updated as applicable.
 
Event or Problem Description
10/16/2020: this complaint involves eleven (11) device, this (b)(4) captures the 10 out of 11 devices reported/received while (b)(4) captures the other 1 out of 11 devices reported/received.
 
Event or Problem Description
Updated concomitant devices reported.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Investigation summary: surgeon had to abandon using the trials because of their inability to maintain a straight line on insertion which meant they would flex and often deviate into the spinal canal which made them unsafe to use.During today¿s case we had the following issues: there needs to be two insertion devices for the banana cages as if one fails there needs to be a backup.The thread that connects the silver handle to the tightening device for the cage was worn and is a weak point in the insertion device mechanism, this needs to be replaced.The ratcheted or tension attachment for the cage today caused a dangerous misalignment of the banana cage during insertion.Once the cage has been attached to the insertion device in the correct fashion the surgeon should be able to insert it in a direct line with the instrument.The attachment of the cage was not able to hold the straight alignment and upon insertion the cage flexed and went into the spinal canal.It is crucial especially for mis that the cage must be able to be inserted in the exact line that the surgeon places it so then once in the correct position in the disc space it can release the tension, move the handle medially and impact it across the disc space to get in the desired position.This has been used many times with no problems however today showed that even with the slightest amount of wear of the insertion device this creates a very unsafe situation for the patient.This complaint involves eleven (11) devices.Investigation flow: device interaction/functional.Visual inspection: a viper prime inserter assembly was received at us cq.The assembly was received with all components present, the assembly was complete.There were no obvious visual defects to note.After device disassembly there were no issues identified with the handle.Functional test: the set-screws of the shaft were loosened and after a heavy application of force, all components of the device were successfully disassembled.Upon further inspection of the stylet, it was identified that the shaft of the stylet was bent approximately 15 mm from its distal tip.Due to the observed bent condition, this would directly interfere with the inner diameter of the inserter shaft.The geometry of the cannulation of the inserter shaft tightens approximately 100mm from its proximal end, the stylet can travel through the inserter shaft approximately this distance before halting.A heavy force is require to push the stylet through, this is likely due to the geometry interference of the bent stylet versus the wall created by the reduction in cannulation diameter.Upon investigation of the shaft in pi-16026995879030790 there was no dimensional deviations thus the issue was isolated to the stylet.The entire device was able to be correctly re-assembled without the stylet.After final tightening, the completed assembly functioned as intended.All components interacted appropriately.The device was able to be disassembled/reassembled with ease without the stylet, confirming that the issue was isolated to the damaged stylet.The complaint was not confirmed for this device can the complaint be replicated with the returned device(s)? yes, however the issue was isolated to the stylet.The complaint was not confirmed for this device.Dimensional inspection: dimensional inspection was not performed since there was no defect identified with the device.Document/specification review: 103185689_revb & a.Conclusion: the overall complaint was not confirmed for the received inserter handle as no defect was identified with the device.The device successfully assembles with all other received devices besides the stylet.The device disassembly issue was isolated to the stylet.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Surgeon had to abandon using the trials because of their inability to maintain a straight line on insertion which meant they would flex and often deviate into the spinal canal which made them unsafe to use.During today¿s case we had the following issues: there needs to be two insertion devices for the banana cages as if one fails there needs to be a backup.The thread that connects the silver handle to the tightening device for the cage was worn and is a weak point in the insertion device mechanism, this needs to be replaced.The ratcheted or tension attachment for the cage today caused a dangerous misalignment of the banana cage during insertion.Once the cage has been attached to the insertion device in the correct fashion the surgeon should be able to insert it in a direct line with the instrument.The attachment of the cage was not able to hold the straight alignment and upon insertion the cage flexed and went into the spinal canal.It is crucial especially for mis that the cage must be able to be inserted in the exact line that the surgeon places it so then once in the correct position in the disc space it can release the tension, move the handle medially and impact it across the disc space to get in the desired position.This has been used many times with no problems however today showed that even with the slightest amount of wear of the insertion device this creates a very unsafe situation for the patient.Customer quality investigation: the instrument(s) was not returned, and the investigation will be completed based on the supplied image(s) from the attachment(s) located in notes & attachments section of the product complaint.The image(s) was reviewed, and the complaint condition of unable to disassemble could not be confirmed as the image did not show any issues with the instrument.As the instrument(s) was not returned an as received, dimensional, material or drawing reviews are not applicable.A manufacturing record evaluation was performed and no issues were noted.There is no indication that a design or manufacturing issue contributed to the complaint as it was unconfirmed.No new malfunctions were observed during this investigation (based on the images) that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device history lot: a review of the receiving inspection (ri) for viper prime inserter handle was conducted identifying that lot number mf4262402 was released in a single batch.Batch1: lot qty of (b)(4) units were released on 14 jun 2017 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.A review of the receiving inspection (ri) for viper prime inserter handle was conducted identifying that lot number mf4262402 was released in a single batch.Batch1: lot qty of (b)(4) units were released on 14 jun 2017 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Device history batch null.Device history review: the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.The ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER PRIME INSERTER HANDLE
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key10534835
Report Number1526439-2020-01681
Device Sequence Number3806669
Product Code OLO
UDI-Device Identifier10705034507590
UDI-Public(01)10705034507590
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K170937
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number286750032
Device Catalogue Number286750032
Device Lot NumberMF4262402
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/13/2020
Initial Date Received by Manufacturer 08/19/2020
Supplement Date Received by Manufacturer10/16/2020
10/13/2020
Initial Report FDA Received Date09/15/2020
Supplement Report FDA Received Date10/20/2020
10/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IMPLANT INSERTER SH CONNECTION; IMPLANT INSERTER SH CONNECTION; PRIME STYLET DEPTH ADJUSTOR; PRIME STYLET DEPTH ADJUSTOR; TLIF-C EI 12MM 8DEG 32/12; UNKNOWN CAGE/SPACER; UNKNOWN CAGE/SPACER; UNKNOWN HANDLES; UNKNOWN HANDLES; UNKNOWN INSERTION INSTRUMENTS; UNKNOWN INSERTION INSTRUMENTS; UNKNOWN RODS; VIPER PRIME INSERT DRIVE TUBE; VIPER PRIME INSERT DRIVE TUBE; VIPER PRIME INSERTER CARRIER; VIPER PRIME INSERTER HANDLE; VIPER PRIME INSERTER SHAFT; VIPER PRIME INSERTER SHAFT; IMPLANT INSERTER SH CONNECTION; PRIME STYLET DEPTH ADJUSTOR; UNKNOWN CAGE/SPACER; UNKNOWN HANDLES; UNKNOWN INSERTION INSTRUMENTS; VIPER PRIME INSERT DRIVE TUBE; VIPER PRIME INSERTER SHAFT